Introduction

Thrombocytopenia occurs commonly during heparin therapy, usually as a transient fall in platelet count 1-3 days after initiation of treatment. In most patients, this is of no clinical significance and platelet levels return to normal within 3 days, with or without discontinuing the heparin administration. In contrast, a relatively small group of patients develop thrombocytopenia, with a characteristic delay that is usually 5-10 days after starting heparin therapy, although some patients recently exposed to heparin develop an abrupt onset of thrombocytopenia. Paradoxically, many of these patients experience venous or arterial thromboembolism (see Chapter 2). To early investigators, this profile of a delay in onset of thrombocyto-penia, as well as abrupt recurrence on rechallenge, suggested an immune patho-genesis (see Chapter 1).

Today, it is recognized that this immune-mediated syndrome, designated heparin-induced thrombocytopenia (HIT), is an important and sometimes life- and limb-threatening complication of heparin therapy. HIT may be more common in patients receiving certain types of heparin such as unfractionated heparin (UFH) of beef lung (rather than porcine) origin and unfractionated (rather than low molecular weight) forms of heparin (see Chapter 3). HIT can be triggered by standard therapeutic-dose heparin, low-dose (prophylactic) treatment (Hrushesky, 1978), low molecular weight heparin (LMWH) (Lecompte, 1991; Tardy, 1991), and even by minute quantities given to "flush" intravascular catheters (Heeger and Backstrom, 1986; Ling and Warkentin, 1998; Kelton and Warkentin, 1998). Various aspects of the pathogenesis of this disorder are also summarized in Chapters 4, 5, 7, 8, and 9.

Early investigations showed that IgG antibodies associated with HIT could induce platelet activation in the presence of pharmacological (0.2-1 U/mL) or even lower doses of heparin. By taking advantage of this property, two "platelet activation-dependent" diagnostic tests were developed for HIT: the platelet aggregation test (PAT) and washed platelet assays such as the serotonin release assay (SRA) (see Chapter 10). Because activation of platelets by IgG from patients with HIT in the presence of heparin could be inhibited by a monoclonal antibody that blocks the platelet FcyRIIA receptor (Kelton et al., 1988), it was assumed that the antibodies react with heparin to form immune complexes (ICs), which, in turn, activate platelets. However, early studies failed to demonstrate binding of heparin-induced antibodies to platelets in the presence of heparin, in contrast to the behavior of platelet-reactive antibodies induced by other drugs such as quini-dine and quinine. Moreover, the putative heparin-IgG complexes could not be identified in most studies (Green et al., 1978; Warkentin and Kelton, 1991; Greinacher et al., 1992). Thus, it remained unclear how heparin induces platelet activation and thrombocytopenia in patients with HIT.

A new understanding of pathogenesis emerged when Amiral and coworkers (1992) suggested that antibodies in HIT are specific to complexes of heparin and platelet factor 4 (PF4) rather than for heparin alone. We (Visentin et al., 1994) and others (Greinacher et al., 1994; Kelton et al., 1994) confirmed these findings. We added the observation that HIT antibodies recognize PF4 bound to heparan sulfate, normally found on the surface of endothelial cells (ECs) in the form of proteoglycan, and speculated that binding of antibodies to PF4 on ECs might promote EC damage, predisposing one to thrombosis (Visentin et al., 1994). These advances enabled the development of hypotheses to explain thrombocytopenia and thrombosis in HIT, but our understanding of the pathogenesis of this disorder is still incomplete.

0 0

Post a comment